Drug-induced tremor

Definition

Drug-induced tremor is involuntary shaking due to the use of medication. Involuntary means you shake without trying to do so. The shaking occurs when you move or try to hold your arms, hands, or head in a certain position. It is not associated with other symptoms.

See also:

Alternative Names

Tremor - drug-induced

Causes, incidence, and risk factors

Drug-induced tremor is a simple nervous system and muscle response to certain medications. Drugs that can cause tremor include the following:

  • Cancer medicines such as thalidomide and cytarabine
  • Seizure medicines such as valproic acid (Depakote), and sodium valproate (Depakene)
  • Asthma medicines such as theophylline and albuterol
  • Immunosuppressants such as cyclosporine
  • Mood stabilizers such as lithium carbonate
  • Stimulants such as caffeine and amphetamines
  • Selective serotonin reuptake inhibitors
  • Tricyclic antidepressants
  • Heart medicines such as amiodarone, procainamide, and others
  • Certain antibiotics
  • Certain antivirals such as acyclovir and vidarabine
  • Alcohol
  • Nicotine
  • Certain high blood pressure drugs
  • Epinephrine and norepinephrine
  • Weight loss medication (tiratricol)
  • Too much thryoid medication (levothyroxine)
  • Tetrabenazine, a medicine to treat excessive movement disorder 

Symptoms

The tremor may affect the hands, arms, head, or eyelids. It rarely affects the lower body and may not affect both sides of the body equally.

The shaking is usually fast, at about 4 to 12 movements per second.

The tremor may be:

  • Episodic (occurring in bursts, sometimes about an hour after taking the medication)
  • Intermittent (comes and goes with activity, but not always)
  • Sporadic (only happens on occasion)

The tremor can:

  • Occur either with movement or at rest
  • Disappear during sleep
  • Get worse with voluntary movement and emotional stress

Other symptoms may include:

  • Head nodding
  • Shaking or quivering sound to your voice

Signs and tests

Your doctor or nurse can make the diagnosis by performing a physical exam and asking questions about your medical and personal history, especially your medication use.

A physical exam will show shaking with movement. There are usually no problems with coordination or mental function.

Other tests are usually not needed. However, further tests may be done to rule out other reasons for the tremor. A tremor that occurs when the muscles are relaxed or that affects the legs or coordination may be a sign of another condition, such as Parkinson's disease. The speed of the tremor can be an important way to determine its cause.

Other causes of tremors may include:

Blood tests and imaging studies (such as a CT scan of the head, brain MRI, and x-rays) are usually normal.

Treatment

Drug-induced tremor will usually go away when you stop taking the medicine that is causing the shaking.

You may not need treatment or changes in medications if the tremor is mild and does not interfere with your daily activity.

If the benefit of the medicine is greater than the problems caused by the tremor, you may try different doses or types of medicines. Different doses or similar medications may not cause the tremor.

In rare cases, a drug such as propanalol may be added to help control the tremor.

Never stop taking any medicine without first talking to your health care provider.

Complications

Severe tremor can interfere with daily activities, especially fine motor skills such as writing, and other activities such as eating or drinking.

Calling your health care provider

Call your health care provider if you are taking a medication and a tremor develops that interferes with your activity or is accompanied by other symptoms.

Prevention

Always tell your doctor about the medicines you take. Take over-the-counter drugs with caution, especially those that contain stimulants or a medicine called theophylline.

Caffeine can cause tremor and make tremor caused by other medications worse. Avoid caffeinated drinks such as coffee, tea, and soda. Also avoid other stimulants if you have tremor.

Figures

Central nervous system

References

Elble RJ. Tremor: Clinical features, pathophysiology, and treatment. Neurol Clin. 2009;27:679-695.

Jankovic J, Lang AE. Movement disorders: Diagnosis and assessment. In: Daroff RB, Fenichel GM, Jankovic J, Mazziotta JC. eds. Bradley's Neurology in Clinical Practice. 6th ed. Los Angeles, Ca: Saunders Elsevier;2012:chap 21..

Lang A. Other movement disorders. In: Goldman L, Schafer AI, eds. Cecil Medicine. 24th ed. Philadelphia, Pa: Saunders Elsevier; 2011:chap 417.

 

Revision

Last reviewed 7/15/2012 by Linda J. Vorvick, MD, Medical Director and Director of Didactic Curriculum, MEDEX Northwest Division of Physician Assistant Studies, Department of Family Medicine, UW Medicine, School of Medicine, University of Washington. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M. Health Solutions, Ebix, Inc.

Disclaimers

  • The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition.
  • A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions.
  • Call 911 for all medical emergencies.
  • Links to other sites are provided for information only -- they do not constitute endorsements of those other sites.

©1997 - A.D.A.M., Inc.Any duplication or distribution of the information contained herein is strictly prohibited.adam.com